Welcome to the Xanax nightmare club. You have been on Xanax for about 4.5 years too long! What you are going through now is (Xanax) tolerance withdrawal. The med stopped working for you a VERY long time ago and what you've been doing the past 4+ years is taking the Xanax to keep the withdrawal symptoms at bay..........but Xanax has another surprise up it's sleeve. Once you reach the tolerance level, it turns on you. It will now begin to do the exact opposite of what you began taking it for. It is now CAUSING the anxiety! And, the more you take to try and make it stop, the worse you will be making it. Fun med, eh? Did your doctor tell you this would happen? I didn't think so. Whoever put you on this for long term use is a MORON.
EVERY symptom you've written about just points to Xanax tolerance w/d. The bad thoughts, the lack of memory and concentration, the negativity, the doom and gloom, the anger.........even rage, the sure and certain belief that you have changed.....it's ALL the Xanax!
You need to get off the Xanax, but you MUST taper off it VERY SLOWLY after such a long time. DO NOT EVEN THINK ABOUT STOPPING COLD TURKEY! I can't say that loud enough or strongly enough.
Sadly, there are very few general practioners who understand the correct way to w/d a long term user of Xanax (or any benzo, for that matter) so I would avoid that route. My humble suggestion is to make an appointment with a psychiatric medication manager, which most psychiatric clinics have on staff. This person is not there to give you therapy. You are not signing up for "sofa support." This person will sit down with you and talk about your medications and your goals, you will be able to tell them of your bad experiences with antidepressants. The two of you will then draw up a w/d plan that YOU are in control of. There should be no set time schedule. When your dose has been lowered and the plan is for you to stay at that level for two weeks, at the end of that two weeks, if YOU do not feel ready to step it down another notch, then you and your PMM will rearrange your schedule and you stay at that level until YOU feel ready to make the next move. If that takes a month, then it takes a month. Be prepared to spend some serious time coming off this............this person will have options at hand if you are feeling any anxiety during this process. Some will recommend a cross-over to Klonopin, some to diazepam (Valium) some will want to put you on an antidepressant..........all of this will be disussed at your initial intake and everything is open to change if it's not working.
That is my recommendation on how to get off this **** and get your life back. And you will. Just making the appointment will make you feel better. You will feel like you're back in control, which the Xanax has taken away from you. And once you begin the actual taper and slowly but surely begin to feel better, you will realize just how "blunted" you have been. A veil will be lifted and your vigor will return.
Please think about this approach and keep in touch, OK?
I wish you the very best.
The wonderful world of Xanax. Once they stop working. Been there before. But lucky for me I was in hospital for a stretch and it was decided that was the best time to get me off them. So I was one of the lucky few. Had 24/7 help at hand. But Klonopin and Valium and an SSRI were used to get me off them. The amount they can give you in hospital is higher because you are been monitored round the clock. So I did just stop them. But I was placed on a high dose of other things. Once off them completely the dose of the other meds was lowered. Which I could handle because I wasn't hooked on them. But going it alone can be a long, slow process as Lydia said. This is for your own safety. We will be interested to hear what you doctor has to say and his method. So please post it up for us to read.
I understand you're on the klonopin now and it also stopped working. Benzo's all of them. See site ************ for some insite on tapper plans and how benzo's work.
It sounds like you are wondering why you feel so awful... don't blame yourself at all. It's the BENZO'S. The memory, the irritability... all of it. I didn't know I was in tolerance and I was so irritable, I hated my carpet, my cat and my hampster.
The mornings are the worst because of the cortisol levels. Focus on getting off and the future will be great!
I hope I didn't confuse everyone. I have been OFF Xanax for SIX months now, I was fine when I was on it and it was working. Its the Clonopin that has been causing all the problems. I never had all the bad feelings in the morning when I was taking Xanax. Its been the last 2 months or less that I have been having all these symptoms, the feelings of gloom and doom, the tiredness,at times I feel like a zombie, the confusion,forgetfulness,headaches, tingling and numbness,the pains in my stomach and back. They just started with the clonopin. My doctor told me the clonopin would stop the panick attacks, but I think it only made them worse. My PCP told me one time that ALL Benzo's were garbage, but at the time my mother was dying and I had to take care of her ALONE for 7 years until she passed away. It was her dying wish, NO nursing home. Its along story. I really needed something just to keep me sane. And the Xanax really helped. Why the Xanax and the Clonopin stopped working is anybodies guess. I think if the Xanax was causing all these symptoms they would have shown up sooner. I asked my doctor that and he said, six months the Xanax has been out of your system for awhile. I had to stop the Xanax for a procedure two years ago and I was going out of my mind two days after I stopped it. THAT was terrible ! But I didn't have the symptoms from the withdrawal that I'm having now. I was climbing the walls and could not stay still. These symptoms are completely different. I was given Valium by a doctor about 10 years ago and it worked great,except for some headaches, but the doctor took me off it, no reason was given. I'm going to try stopping my dose of Clonopin before bedtime and see how I feel. I don't know what else to do. I can't understand how one morning I can get up and feel pretty good and the next day feel like ****. Its all so crazy !
I got permission "in writing" to refer people to the ************ web site. Copy to you upon request. It came from the person that wrote to me after I wrote to medhelp using the "contact us" option!!! It was agreed not to refer anything else but the ************ site and that it was quote>ok to refer that site. So I did!
Written permission didn't go too far here.
To all in need> GOOGLE> Ashton Manual